Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 6, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2009, 3:59 PM MDT for Carbon County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2009, 3:59 PM MDT (21:59 UTC)
- Expired
- May 20, 2009, 4:31 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:49 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 20, 2:49 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 249 PM MDT WED MAY 20 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY... THUNDERSTORMS DEVELOPED RAPIDLY LATE THIS MORNING OVER THE FAR WEST PART OF THE CWA. THE ACTIVITY HAS SINCE SPREAD NORTHEAST INTO CONVERSE COUNTY. ANOTHER LINE HAS FORMED BETWEEN KBFF AND KCYS EARLY THIS AFTERNOON. THE ACTIVITY WAS BEING CAUSED INITIALLY BY A SHORTWAVE TROUGH AND LEFT EXIT REGION OF THE 300 MB JET. STILL EXPECT THE STORMS TO INTENSIFY WITH SOME SEVERE STORMS LIKELY IN THE VICINITY OF THE SURFACE COLD FRONT. THAT FRONT AT 20Z WAS LOCATED FROM NEAR KBDG TO KDGW...JUST NORTH OF THE NORTH PLATTE VALLEY. SURFACE DEW POINTS OF AROUND 50 WERE LOCATED BEHIND THE FRONT AT KAIA...KCDR AND KLSK. CORRESPONDINGLY...CAPE HAS INCREASE JUST BEHIND THE FRONT IN THOSE AREAS AT 20Z TO ABOUT 1500 J/KG AND SURFACE BASED LIFTED INDICES WERE AROUND -4C. THOSE PARAMETERS AND FAVORABLE SHEAR SHOULD ENABLE SOME STORMS TO PRODUCE HAIL TO ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND A PERIOD OF HEAVY RAIN. THE THUNDERSTORMS OVER THE REST OF THE CWA WILL MAINLY PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND A PERIOD OF HEAVY RAIN. REMAINDER OF THE FORECAST WILL BE COOLER THAN THE PAST FEW DAYS AS LARGE SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE PLAINS...PRODUCING BOUNDARY LAYER MOIST UPSLOPE FLOW FOR THE CWA. IN ADDITION...SHOWERS OR LIGHT RAIN WILL FALL AT TIMES THROUGH FRIDAY ESPECIALLY IN THE SOUTH PART OF THE CWA. THE MORE WIDESPREAD ACTIVITY LOOKS TO BE ON FRIDAY AS A SHORTWAVE TROUGH LIFTS OVER THE REGION. ISOLATED STORMS MAY FORM LATE THURSDAY AFTERNOON AND EVENING...WITH STORMS MORE LIKELY ON FRIDAY AFTERNOON AS SURFACE TEMPERATURES WARM. .LONG TERM...FRI NIGHT THRU WED...REMAINS OF SW U.S. WEAK UPPER LOW WILL BE AFFECTING THE AREA AT LEAST THRU MON. MODELS AGAIN DIFFERENT ON HOW THEY HANDLE IT...00Z EURO LOOKED FAIRLY DECENT THO WITH ITS SLOWER SOLUTION. WILL BE A CONTINUED UNSETTLED PERIOD AS REMAINS OF THE UPPER SYSTEM DRIFT AROUND THE AREA AT LEAST THRU MON AS FTR INTERACTS WITH THE WEAK LOW LEVEL UPSLOPE FLOW OVER AND EAST OF THE MTNS. DETAILS IN LATER PDS LACKING CONCERNING THE EXPECTED FLOW PATTERN AND LOCATION OF UPPER LOW REMAINS...BUT STILL LOOKS WORTHY OF KEEPING A CHC OF SHWRS/LATE DAY TSTMS GOING MOST AREAS THRU MON. CLOUD COVER AND COOLER UPSLOPE FLOW SHOULD KEEP TEMPS DOWN MORE TO AROUND NORMAL. && .AVIATION...A SCATTERED COVERAGE OF THUNDERSTORMS WILL AFFECT MUCH OF THE CWA THROUGH EARLY TONIGHT. BRIEF MVFR CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH THE ACTIVITY. MVFR OR EVEN IFR CEILINGS WILL FORM AFTER 06Z MAINLY IN THE SOUTHEAST WYOMING PLAINS AND THE SOUTHERN PANHANDLE. THE LOWER CEILINGS AND PERIODS OF LIGHT RAIN OR SHOWERS WILL PERSIST FOR MUCH OF THE DAY ON THURSDAY. THE LOW CLOUDS WILL CONTINUE INTO FRIDAY MORNING IN AN AREA BOUNDED BY KIBM...KEAN AND THE LARAMIE RANGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE CWA BY FRIDAY AFTERNOON...WITH MVFR CEILINGS AND VISIBILITIES ASSOCIATED. && .FIRE WEATHER...COOLER AND WETTER WEATHER WILL AFFECT THE CWA THROUGH FRIDAY. THE SOUTH PART OF THE CWA WILL BE THE COOLEST AND HAVE THE HIGHER RELATIVE HUMIDITIES AND BETTER CHANCES FOR RAIN. FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH FRIDAY DUE TO THE COOLER WEATHER. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND
Hazardous weather outlook, May 20, 11:09 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY ISSUED BY NATIONAL WEATHER SERVICE RIVERTON WY 1109 AM MDT WED MAY 20 2009 WYZ061-211100- SOUTHWEST CARBON- 1109 AM MDT WED MAY 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE FLOOD WATCH WAS CANCELLED EARLIER FOR SOUTHWEST CARBON COUNTY. TEMPERATURES WILL BE SLIGHTLY COOLER COMPARED TO THE LAST COUPLE DAYS...AND HIGH ELEVATION SNOW MELT AND SUBSEQUENT RUNOFF ALONG THE WEST SLOPES OF THE SIERRA MADRE MOUNTAINS WILL DECREASE. WATER LEVELS WILL REMAIN HIGH THOUGH ALONG THE LITTLE SNAKE RIVER. IN ADDITION...ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WATER LEVELS OVER BANKFULL. ALSO...SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH AND HAIL OF ANY SIZE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-062>067-069-070-211100- CONVERSE-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS- PINE BLUFFS- 1109 AM MDT WED MAY 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...PARTICULARLY ALONG THE COLD FRONT THAT WILL MOVE ACROSS THE AREA TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 50 MPH AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH AND HAIL OF ANY SIZE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ060-068-211100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-GOSHEN- 1109 AM MDT WED MAY 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND FAR EAST CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...PARTICULARLY ALONG THE COLD FRONT THAT WILL MOVE ACROSS THE AREA TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH AND HAIL OF ANY SIZE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, May 20, 2:14 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 214 PM MDT WED MAY 20 2009 WYZ059-062-064-065-067-202115- CONVERSE-LARAMIE VALLEY-NORTH CARBON-NORTH LARAMIE RANGE-PLATTE- 214 PM MDT WED MAY 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...NORTHERN ALBANY...NORTHWESTERN PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 315 PM MDT... AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS...SOME STRONG...ALONG A LINE EXTENDING FROM 6 MILES WEST OF DOUGLAS TO 11 MILES WEST OF BIG CHARLIE LAKES...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. THE STRONGEST STORMS WILL AFFECT DOUGLAS AND INTERSTATE 25 BETWEEN DOUGLAS AND GLENDO THROUGH 300 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 120 AND 160. RUBIN
Special weather statement, May 20, 2:39 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 239 PM MDT WED MAY 20 2009 NEZ003-019>021-202145- BANNER-BOX BUTTE-MORRILL-SCOTTS BLUFF- 239 PM MDT WED MAY 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BANNER...NORTHERN MORRILL...SOUTHEASTERN BOX BUTTE AND SOUTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 345 PM MDT... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COYOTE ROCK...OR 13 MILES SOUTHEAST OF SCOTTSBLUFF...MOVING NORTHEAST AT 45 MPH. SMALL HAIL...AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT COYOTE ROCK...MELBETA... MCGREW...CHIMNEY ROCK ...BAYARD AND PERRIN. RUBIN
Local storm report, May 20, 3:15 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT WED MAY 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 1 E BAYARD 41.76N 103.30W
05/20/2009 M0.25 INCH MORRILL NE TRAINED SPOTTER
HAIL FELL FROM 255 TO 3 PM.
0308 PM HAIL BAYARD 41.76N 103.32W
05/20/2009 M0.50 INCH MORRILL NE TRAINED SPOTTER
HAIL FELL BETWEEN 250 AND 255 PM.
&&
MWEILANDLocal storm report, May 20, 3:32 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT WED MAY 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 5 E ANGORA 41.87N 103.00W
05/20/2009 M0.25 INCH MORRILL NE TRAINED SPOTTER
0328 PM HAIL LANCE CREEK 43.02N 104.64W
05/20/2009 M0.25 INCH NIOBRARA WY LAW ENFORCEMENT
&&
MWEILANDSpecial weather statement, May 20, 3:33 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 333 PM MDT WED MAY 20 2009 NEZ001-WYZ060-068-202230- GOSHEN-NIOBRARA-SIOUX- 333 PM MDT WED MAY 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NIOBRARA...NORTHERN GOSHEN AND NORTHWESTERN SIOUX COUNTIES UNTIL 430 PM MDT... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NODE...OR 6 MILES EAST OF LUSK...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. RUBIN
Special weather statement, May 20, 3:36 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 336 PM MDT WED MAY 20 2009 NEZ021-202230- MORRILL- 336 PM MDT WED MAY 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL COUNTY UNTIL 430 PM MDT... AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KLEMAN LAKE...OR 18 MILES SOUTH OF ALLIANCE...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MAY BE ISSUED IF THIS STORM CONTINUES TO INTENSIFY. RUBIN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:55 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 65 min |
| May 19, 9:10 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 38 min |
| May 19, 9:18 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 42 min |
| May 20, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 37 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.